Seizures cause you to live in fear

It's Been Three And A Half Years Since My Last Seizure, But I Am Still Terrified To Live Normally

Hi. I'm the girl who has seizures.

96
views

Hi. I'm the girl who has seizures.

That's probably a weird way to start an article, but a lot of the time that is what people see first. They see me as the one who has seizures. For a while, it was like it was my name. Sure, I had other identities, too. This one, however, stood out the most. I couldn't go a day without hearing the words- "Let's not have a seizure, ok." Or "Are you OK?" It truly sucked.

I didn't want to be the girl who was known for her seizures, but I was. I wanted people to see me first. Well, it has been almost three and a half years since my last seizure, and to put it simply- I'm terrified. I had my second seizure three years after my surgery. That's not necessarily what I'm terrified of, though.

I'm terrified of getting behind a wheel only to end up with a car turned over in the middle of the road. I'm terrified of hurting someone else because I got behind the wheel. I'm terrified of waking up in a hospital bed to be asked: "Do you know where you are?" Yes, I do. I'm very familiar with hospitals.

I'm terrified of being at concerts with strobe lights and blaring music. To the average person, that might sound dumb, but for me, it's a reality. I have to be so careful when it comes to flashing or bright lights. It can set a seizure off.

I'm terrified of insane time changes. For instance, I went into a 12-hour time difference, and while that's easy to deal with when it comes to switching your dosages, it's still scary.

I'm terrified of waking up one day to find out I had a seizure while I was sleeping, and now I'm completely confused by everything. That might not make sense, but you can't necessarily tell if you're having a seizure if you're sleeping. That is the scary part. Think about it. It is scary enough having a seizure while you are conscious, now imagine having one you don't even know happened. Scary, right?

Seizures are definitely terrifying, and the thought of having one at any time is even scarier. It's even scarier risking the life of someone else solely because you want to do something you are not supposed to. I want to drive, but due to my seizures - I shouldn't. I think about driving frequently, but it isn't worth the life of someone else.

I'm the girl who has seizures, and I'm terrified to do things because of it. I am constantly on edge about things even if I don't show it. I'm constantly hoping I don't have a seizure if I do this or that. I'm always on edge about previous events with my seizures. I think about them a lot. However, I'm thankful. Its been three and a half years since my last one. That's a big milestone.

I'm the girl who has seizures, but I'm not giving up.

Popular Right Now

These Are The Best Vaccination Alternatives Already On The Market

Because we know that sometimes, an essential oil is better than science.

1578211
views

Related Content

Connect with a generation
of new voices.

We are students, thinkers, influencers, and communities sharing our ideas with the world. Join our platform to create and discover content that actually matters to you.

Learn more Start Creating

I Stopped Taking My ADHD Medication And It Made Me 10 Times Happier

Many people with ADHD choose to medicate to manage their symptoms, but that choice is not without any negative side effects.

747
views

When I was 7 years old, I was diagnosed with attention deficit disorder.

I was in the third grade and falling behind in nearly every subject and my teachers were losing hope. I endured several weeks of testing before being diagnosed, but even more weeks of medication testing after I was diagnosed. Once it had been determined that I responded positively to medication, I began taking Concerta.

I took Concerta every day from fourth grade on to my freshman year of college.

About every three years, I would start taking a stronger dosage and every time my dosage increased, I experienced more and more negative side effects of the drug.

Common side effects people experience when they take ADHD medications are altered personalities. The meds make you feel more reserved and uncomfortable. You are constantly on alert and this makes one feel very self-conscious. Another side effect of ADHD meds is suppression of identifying personality traits and strong emotions. Many people, including myself, report feeling robot or zombie-like. All of these side effects disappeared when I stopped taking Concerta.

Around the beginning of my first year of college, I considered stopping medicating.

College is a fresh start and I was beginning to wonder what not medicating would feel like. I had become so used to the way Concerta made me feel, I did not know what it felt like to truly be myself. So, after being medicated from 2008-2017, I stopped taking my ADHD pills.

At first, I didn't feel much of a difference, but as time went on I began feeling happier. I found myself to be more outgoing and social. I have always been considered a warm, approachable person, but this was different. People began commenting on how often I was smiling, my friend group was expanding, I began feeling more confident in myself and speaking in public.

During the fall semester of my sophomore year, I began experiencing the symptoms of my ADHD on a whole new level. I was having extreme difficulty paying attention in class, trouble completing all my assignments in a timely fashion, forgetting simple things, and more.

I felt like my grades were suffering and I was worried not medicating was compromising the quality of my education because I no longer had pills to help me manage my symptoms, so I started medicating once again.

At the start of my sophomore winter semester, I began taking Concerta again in hopes my educational experience would improve. While school was easier to manage, I could not stand the way the meds were making me feel. I experienced intense migraines, loss of interest in any/all activities I once enjoyed, I stopped eating, and my friends often commented on how dull I seemed. Due to all the negative side-effects of starting my medication again, I got rid of them for good.

Over a year has gone by since I first made the choice to give up my medication.

School is a lot harder and paying attention takes significantly more energy, but I would not trade any of my ADHD struggles for the feeling of finally being free from the methylphenidate based drug used to treat my disorder. For the first time since third grade, I feel like myself and I am proud of who I am and who I am becoming.

Editor's note: The views expressed in this article are not intended to replace professional medical advice, diagnosis, or treatment.

Related Content

Facebook Comments